Statin and liver damage? : I came... - British Heart Fou...

British Heart Foundation

27,398 members17,962 posts

Statin and liver damage?

Forestdweller profile image
Forestdweller

I came online to see if anyone had odd liver tests from statins. Specifically atorvastatin. I had to go for an abdominal scan today and had a lot of blood tests, I’m on 40 mg of atorvastatin. And have been on them for nearly a year since I found out I had HD and had a stent last summer. I only had LFT because my b12 level was over 2000 , im normally deficient so it was a bit of a shock!that triggered the liver tests... And as a result have had an abnormal LF result too on the blood results. I have an appointment with my gp next week and will be discussing the cause, but cant help worrying in the mean time and I’m definitely worried about continuing to take the statin in case it’s that. But also worried if it is the cause what do I do about it, I obviously need a statin 😬

Not sure what I’m asking really, I am just feeling a bit worried.

13 Replies

This is a recurring theme on the board at the moment and a real topic of interest, personally. The first thing to say is enzyme elevations are known to be common with statin therapy. They don’t know exactly why it happens, but there is a stance that it’s not necessarily an indication that the statin is doing harm, but may be linked to the fact that cholesterol is processed by the liver. The guidance currently available as per the BNF is that an elevation of either or both of the transaminases (ALT and AST) more than 3 times the upper limit of normal (ULN) is prohibitive: statins should be stopped and the situation explored. I’m currently in a situation where I started on 20mg atorvastatin in Jan, and have had deranged liver readings since March that we’re not entirely sure of the cause of. I had very mild liver disease diagnosed 10 years ago that wasn’t followed up on as it should have been, in addition to taking a lot of liver heavy meds over the last couple of years for autoimmune disease, and the statin on top. The majority of my medications have had to be stopped as a result of the persistent abnormal bloods - my ALT is above 3 x the ULN, and my AST is double. We’ve only just stopped my statin, so they’re going to retest my enzymes and see if things start to come down, but I also have another abnormal blood that studies have shown atorvastatin improves, yet mine is significantly abnormal, so we think I may well have liver trouble regardless. I’ve got a scan tomorrow, but need to see a hepatologist to rule out more serious issues with my history.

All is not lost if it is the atorvastatin. There are alternatives, including a drug called ezetimibe that can be used on its own if statins don’t suit, but rosuvastatin is also considered more liver friendly and is sometimes used with success in people with elevations or pre existing liver disease. It is also worth pointing out, though, that it could have nothing to do with the statin. It could also potentially have little to do with the liver: although they’re referred to as liver enzymes, you can get elevations in ALT and AST as a result of cardiac problems, kidney problems, taking certain medications, too much vitamin A, or even muscle injury.

Thank you for replying 😊 google was as clear as mud as usual. I guess this will have to be figured out by the gp, I’m a worrier so my mind tends to run away with itself. But wonky blood test results don’t help. I will find out if anything showed on the abdominal scan next week too. I just need to be patient 😬

-007- profile image
-007- in reply to Charlie_G

Brilliant reply. Well done 👏🏻

I am going through this at the moment with my GP.

Thanks 😊

-007- Licensed to Pill 💊

Charlie_G profile image
Charlie_G in reply to -007-

Glad it’s helped people 👍

Moi54 profile image
Moi54 in reply to Charlie_G

What a brilliant reply, thank you. I am in a similar position, HA last November, LAD and one stent. Usual cocktail including 80 mg atovarstatin. First routine 3 month blood test back in February showed elevated ALT, spoke to GP who said not to worry. I am going to pay for another test end of this month 6 months post HA and await the results with interest. For clarity could you tell me what is the upper limit of normal?

Charlie_G profile image
Charlie_G in reply to Moi54

Glad it was helpful 🙂

With the caveat that I’m not medically qualified, and that reference ranges sometimes vary a little bit between labs so it may differ slightly, the accepted ULN in my neck of the woods is 49 for ALT, and 40 for AST.

Moi54 profile image
Moi54 in reply to Charlie_G

Thank you , ALT in February was 44, previously for many years prior to HA and medication was around 22. Very interesting.....

Charlie_G profile image
Charlie_G in reply to Moi54

Mine went from 22 in Jan to 90 odd in March, but even in the 90s my GP said recheck in a month, as up to 5 times the ULN is actually deemed a mild elevation. Had I not been on the meds I was at the time, he would have been right about waiting a month, but being treated for inflammatory arthritis meant 90+ needed to be taken note of and closely monitored. When it went to 163 a week later, the hospital stopped everything thinking it was liver stress from an arthritis related med increase, only it’s never come back down below 120 in the two months since, often remaining 160+ with other bloods checked 3 weeks ago also unexpectedly coming back wonky 🤷‍♂️ The only other med change between the 22 and the recent values was introducing the statin. As I said in my earlier reply, though, enzyme elevations are not automatically grounds to stop statins, the current advice is you only really need to stop if they go above threefold.

Following as I'm on the same drug after HA about a year ago.. Im due a medication review as I'm near about to come off the ticagrelor soon.. Ill get checked for this tho

BMW22 profile image
BMW22 in reply to Ourdill

Hi, I had the same after 6months of Atorvastatin 40 then 80mg, GP took me off them immediately. Lipid clinic DR took over my care, after about a month off statins changed me to Rosuvastatin 5mg just 3 times a wk, had another Blood test, AST/ALT came down so after another 3 wks I went to 5mg daily. All is good, another blood test in 5 wks to check again. If I wasn't ok I could have changed to a twice monthly injection - latest thing out. I had a by-pass in Oct 20, dont drink/smoke, healthy weight but have a inherited prob called familial combined hyperlipidemia (liver doesn't deal wiv cholesterol). Sure you'll get sorted soon, there's always a alternative, try not to worry.

Hi,At 80 mg I had abnormal LFTs. I dropped to 40 and my LFTs have stabilised. Cardiologist has agreed I can go down to 20 if need be .

Maybe read A Statin Nation by Dr Malcolm Kendrick....you may get your thoughts confirmed.

This is me. Started taking 80mg of atarvostatin in Feb 2021 after a suspected TIA - my LFT’s have gone through the roof up to 146! Stopped taking them as instructed by the GP and they’ve come down the 107. Just waiting on results of my ultra sound to see whether there had been any damage.

Placed on 10mg of Enzetimibe but according to the pamphlet that comes with them, they too can also affect the liver. Don’t even know if I should be on them now as it’s been clarified that I didn’t suffer a TIA and cholesterol wasn’t the cause of my issues - at 6.3 is that really too high??

You may also like...